Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 27, NWS Wilmington, NC

September 12, 1996New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 12, 1996, 5:25 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 1996, 5:25 PM EDT (21:25 UTC)
Expired
Sep 12, 1996, 7:25 PM EDT
In force
2 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 122125
FFWILM
NCC129-141-122325-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
525 PM EDT THU SEP 12 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 725 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...NEW HANOVER
   ...PENDER
 
RADAR SHOWS A LINE OF THUNDERSTORMS DEVELOPING OVER EASTERN
PENDER COUNTY AND NEW HANOVER COUNTY...MOVING SLOWLY EAST. RAINFALL
FROM THE STORMS IS FALLING AT ABOUT 2 INCHES PER HOUR...AND WITH THE
GROUND ALREADY SATURATED...IT WILL CAUSE HAZARDOUS DRIVING
CONDITIONS AND LOCAL FLOODING THIS EVENING.

MOVE TO HIGHER GROUND IF FLOOD WATERS THFREATEN...
 
TM/SQI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:47 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 12, 2:47 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
247 PM EDT THU SEP 12 1996

CAE: MAY NEED TO INCLUDE AN EVE POP FOR ALL OF NE SC. TEMPS FOR FRI MAY
BE A CAT TO WARM IN THE PEE DEE.

RAH: PRESENT FCST THROUGH FRI LOOKS OK.

ADAP CONTS TO INDICATE WK CONV FIELD ALONG THE COAST WITH WK LOW IN NE
SC. APPEARS THAT MORE RW/TRW ARE STARTING TO DEVELOP IN THIS REGION IN
RESPONSE TO THESE FEATURES. WILL PROB HAVE TO CARRY A 20 OR 30 EVE POP
REGION WIDE TO COVER THIS ACTIVITY. S/WV THAT HELPED WITH THE MORNING
ACTIVITY HAS MOVED PAST THE AREA LEAVING US IN BETWEEN WAVES FOR
TONIGHT. WITH LACK OF UPPER AIR SUPPORT...ACTIVITY SHOULD DIE OUT THIS
EVE. MODELS THEN BRING IN DRIER AIR IN THE MID LEVELS WHICH SHOULD HELP
TO SPREAD CLEARING INTO THE AREA AFTER MIDNIGHT. WITH THE ABUNDANT
AMOUNTS OF LOW LEVEL MOISTURE AROUND...FOG LOOKS TO BE A GOOD BET FOR
TONIGHT. MODELS ARE LIKELY TOO FAST IN PUSHING THE FNT TO THE COAST BY
FRI MORN. EXPECT THE FNT TO COME THROUGH IN THE AFTN AND THERE WILL
STILL BE LOTS OF LOW LEVEL MOISTURE. DYNAMICS NOT IMPRESSIVE WITH THE
FNT...BUT COULD BE ENOUGH TO SPARK A TRW OR TWO. SUG CONT THE 20% POP
FOR ENTIRE AREA FOR FRI. TEMPS LOOK TO ONLY MAKE IT TO MID 80S TOMORROW
WITH THE FNT COMING THROUGH.

ILM BU 069/084 065/080 058 220
FLO BU 066/085 060/080 054 220

IRELAND

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.